Alert archive / Washington / Gale Watches in 2020

Gale Watch 21, NWS Seattle, WA

May 19, 2020

NWS Seattle, WA issued this gale watch at May 19, 2020, 2:19 PM PDT. It took effect at May 20, 2020, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 19, 2020, 2:19 PM PDT (21:19 UTC)
In effect from
May 20, 2020, 3:00 PM PDT
Expired
May 20, 2020, 2:39 AM PDT
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

216 
WHUS76 KSEW 192119
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
219 PM PDT Tue May 19 2020

PZZ131-132-200530-
/O.CON.KSEW.SC.Y.0108.200520T0000Z-200520T1800Z/
/O.NEW.KSEW.GL.A.0021.200520T2200Z-200521T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
219 PM PDT Tue May 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...For the Small Craft Advisory tonight west winds 15 to 25
  kt. For the Gale Watch, west winds 25 to 35 kt possible
  Wednesday evening.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Small Craft Advisory, until 11 AM PDT 
  Wednesday. For the Gale Watch, from Wednesday afternoon 
  through late Wednesday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
2 follow-up statements
074 
WHUS76 KSEW 200334
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
834 PM PDT Tue May 19 2020

PZZ131-132-201200-
/O.EXT.KSEW.SC.Y.0108.000000T0000Z-200520T2200Z/
/O.CON.KSEW.GL.A.0021.200520T2200Z-200521T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
834 PM PDT Tue May 19 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PDT WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt. 
  For the Gale Watch, west winds 25 to 35 kt possible.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Small Craft Advisory, until 3 PM PDT Wednesday. 
  For the Gale Watch, from 3 PM Wednesday afternoon through late 
  Wednesday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
899 
WHUS76 KSEW 200939
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
239 AM PDT Wed May 20 2020

PZZ131-132-201745-
/O.CON.KSEW.SC.Y.0108.000000T0000Z-200520T2200Z/
/O.UPG.KSEW.GL.A.0021.200520T2200Z-200521T0900Z/
/O.NEW.KSEW.GL.W.0032.200520T2200Z-200521T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
239 AM PDT Wed May 20 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM PDT
THURSDAY...

* WHAT...For the Gale Warning, west winds 25 to 35 kt. For the
  Small Craft Advisory, west winds 15 to 30 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Gale Warning, from 3 PM this afternoon to 2 AM 
  PDT Thursday. For the Small Craft Advisory, until 3 PM PDT 
  this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ134-201745-
/O.NEW.KSEW.SC.Y.0109.200521T0000Z-200521T1200Z/
Admiralty Inlet-
239 AM PDT Wed May 20 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT THURSDAY...

* WHAT...Northwest winds 15 to 30 kt.

* WHERE...Admiralty Inlet.

* WHEN...From 5 PM this afternoon to 5 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ130-133-150-153-156-170-173-176-201745-
/O.EXB.KSEW.SC.Y.0108.200520T1900Z-200521T1200Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
239 AM PDT Wed May 20 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 30 kt.

* WHERE...Portions of Pacific coastal waters. 

* WHEN...From noon today to 5 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at May 19, 1:37 PM PDT, 42 minutes earlier.

Area forecast discussion, May 19, 1:37 PM PDT, 42 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
137 PM PDT Tue May 19 2020

.SYNOPSIS...Mostly dry weather through Wednesday afternoon before
shower chances return into early Friday. A brief break in the
action is then expected into Saturday with periodic chances for
showers for the end of the weekend into next week.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...Stubborn stratus is holding
on this afternoon although some indications of a bit of clearing
happening over the last hour or two. Expect to see some additional
sunbreaks into the evening but likely won't be widespread sunshine.
Temperatures currently in the upper 50s to low 60s will add a few
degrees this afternoon, especially where sun comes out. Dry
weather across the area this afternoon outside of a shower or two
popping up near the Cascades.

Another marine push expected tonight so any cloud breaks will
fill back in overnight. While much of Wednesday morning may be
dry, showers will reappear by Wednesday afternoon/evening as weak
shortwave moves across. This will quickly be followed by another
wave on Thursday so periodic showers are possible across the
entire area into early Friday. By Thursday, high temperatures will
struggle to make it out of the 50s with snow levels dropping to
around 4,000 feet. Not expecting much in the way of impact to
cross-Cascade traffic but wouldn't be surprised to see a bit of
snow falling from the sky in heavier showers.

Trough departs to the east during the day on Friday with showers
lingering over the mountains. Temperatures will warm a few degrees
with most lowland locations topping out near the 60 degree mark.

CEO

.LONG TERM /SATURDAY THROUGH TUESDAY/...Ridging will briefly build
in for Friday night into Saturday with dry weather returning to
the area. Not so optimistic about the chances for a full day of
sunshine but temperatures should warm back into the low to mid
60s. Break in the action will be short-lived as another trough
moves through for Sunday into Monday with another round of
showers. This wave may feature a bit more widespread precipitation
but nothing much to write home about. Troughing lingers on Tuesday
though precipitation becomes more showery and eventually tapers
off.

For you sunshine and warm temperatures lovers, some good news
might be in sight by mid to late next week. Ensembles are hinting
toward at least a few days of high pressure with dry weather and
temperatures back into the 70s. So far there's good agreement in
that so stay tuned!

CEO

&&

.AVIATION...Marine layer clouds will be stubborn through Wednesday
and onshore flow will increase on Wed. The exception to the clouds
today has been in the central/eastern Strait of Juan de Fuca and the
San Juans where it was sunny. With stronger westerlies tonight and
especially later Wed that area too should be in marine layer clouds.
A new upper low will shift over the area later Wed through Thursday.

KSEA...Cigs lifted into the afternoon and will lower again
overnight. We might see some drizzle or light rain develop as very
weak front gives some lift to the marine air later on Wed.

&&

.MARINE...High pressure offshore and lower pressure inland will
produce onshore flow this week. Small craft advisory strength west
winds will be the rule most of the time for the Strait of Juan de
Fuca--although gradients are likely to be stronger Wed evening and a
gale watch is up for that.

&&

.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed
until then.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Watch from Wednesday afternoon through late Wednesday night
     for Central U.S. Waters Strait Of Juan De Fuca-East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 5 PM this afternoon to 11 AM PDT
     Wednesday for Central U.S. Waters Strait Of Juan De Fuca-
     East Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:51 AM PDTSmall Craft AdvisorySEW4 days

Nearby

Gale Watches in Washington, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.